Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Huntsville, AL

May 28, 2015Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 28, 2015, 5:24 PM CDT for Morgan County, Alabama. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2015, 5:24 PM CDT (22:24 UTC)
Expired
May 28, 2015, 8:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:47 PM CDTFLOODDecatur, AL2200 BLOCK OF HARRISON ST. IS FLOODED
May 28, 5:47 PM CDTFLOODDecatur, ALBETTY ST. AND 5TH AVE. INTERSECTION HAS 2 FEET OF WATER
May 28, 5:47 PM CDTFLOODDecatur, ALINTERSECTION OF 5TH AVE. AND CENTRAL PKWY. IS UNDER WATER. PORTIONS OF CENTRAL PKWY. SOUTH OF 8TH ST. ARE ALSO UNDER WATER.
May 28, 5:47 PM CDTFLOODDecatur, ALINTERSECTION OF 6TH AVE. AND PROSPECT IS UNDER WATER.
May 28, 5:47 PM CDTFLOODDecatur, ALINTERSECTION OF SOMERVILLE AND 8TH ST. IS UNDER WATER.
May 28, 5:47 PM CDTFLOODDecatur, ALREGION FROM 8TH ST. TO BROOKHAVEN RD. TO DANVILLE RD. IS UNDER WATER.
May 28, 5:55 PM CDTFLOODDecatur, ALINTERSECTION OF DANBURY LN. AND POINT MALLARD DR. HAS 1.5 FEET OF WATER.
May 28, 6:18 PM CDTFLOODDecatur, ALINTERSECTION OF 1ST AVE. AND BEARD ST. UNDER WATER.
May 28, 6:18 PM CDTFLOODDecatur, ALPORTIONS OF 10TH AVE. SE FROM MOULTON ST. TO SHERMAN ST. ARE UNDER WATER. APPROXIMATELY 1 FT. OF WATER REPORTED BY LAW ENFORCEMENT.
May 28, 6:18 PM CDTFLOODDecatur, ALPORTIONS OF LEE ST. ARE UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WGUS54 KHUN 282224
FFWHUN
ALC103-290130-
/O.NEW.KHUN.FF.W.0004.150528T2224Z-150529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 830 PM CDT
    
* AT 523 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS WESTERN MORGAN COUNTY. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECATUR...HARTSELLE...PRICEVILLE...TRINITY...FALKVILLE...BASHAM...
  DANVILLE AND NEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3440 8711 3468 8710 3465 8706 3465 8703
      3458 8692 3457 8687 3457 8686 3439 8687

$$

73
1 follow-up statement
940 
WGUS74 KHUN 290128
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 PM CDT THU MAY 28 2015

ALC103-290137-
/O.EXP.KHUN.FF.W.0004.000000T0000Z-150529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN AL-
828 PM CDT THU MAY 28 2015

...THE FLASH FLOOD WARNING FOR WESTERN MORGAN COUNTY WILL EXPIRE AT
830 PM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. 

LAT...LON 3440 8711 3468 8710 3465 8706 3465 8703
      3458 8692 3457 8687 3457 8686 3439 8687

$$

73

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:17 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 28, 2:17 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 PM CDT THU MAY 28 2015

.DISCUSSION...
THE 19Z IR/VISIBLE SATELLITE IMAGERY ALONG WITH UPPER AIR ANALYSIS
INDICATED THAT A LINGERING SHORT WAVE TROUGH AT 500 MILLIBARS WAS THE
CULPRIT TODAY INVOLVING THE INCREASING AREA OF SHOWERS/STORMS
DEVELOPING OVER CENTRAL AND INTO NORTH ALABAMA. TEMPS WERE GENERALLY
IN THE UPPER 70S TO NEAR 80 ACROSS THE FORECAST AREA.

PWAT VALUES REMAINED IN THE 1.70 INCH RANGE ACROSS THE AREA INTO THE
AFTERNOON AND SHOULD REMAIN BETWEEN 1.6 AND 1.7 INCHES THROUGH
FRIDAY. WILL CONTINUE WITH HIGHER END CHANCE POPS THIS EVENING WITH
THE SLOWER MOVING SHOWERS/STORMS AGAIN RESULTING IN A FLASH FLOOD
THREAT IN A FEW LOCATIONS WHERE THERE ARE SATURATED SOILS. WILL BE
WATCHING NORTHWEST ALABAMA PARTICULARLY...WHERE VERY HEAVY RAINFALL
OCCURRED YESTERDAY AFTERNOON/EVENING.

EXPECT LOW LEVEL SOUTHEAST-SOUTHERLY FLOW TO CONTINUE THROUGH THE
UPCOMING WEEKEND. EXPECT CHANCE POPS THROUGH SATURDAY. THE MODELS
ALSO INDICATE THAT A SLOW MOVING AND WEAKENING COLD FRONT WILL MOVE
INTO THE LOWER OHIO VALLEY REGION BY 00Z SUNDAY. THE BOUNDARY IS
PROGGED TO MAKE IT INTO MIDDLE TENNESSEE BY SUNDAY AFTERNOON. PWAT
VALUES WILL REMAIN IN THE RANGE OF 1.5 TO NEARLY 1.7 INCHES THROUGH
SUNDAY...AND EXPECT THERE WILL BE CONTINUED AFTERNOON/EARLY EVENING
SHOWER/STORM CHANCES WITH HEAVY RAINFALL REMAINING A POSSIBILITY.

THE GFS/ECMWF MODELS DISSIPATE THE WEAKENING COLD FRONT NEAR THE
FORECAST AREA BY 00Z WEDNESDAY. WITH THE REMAINDER OF THE BOUNDARY
REMAINING ACROSS THE FORECAST AREA THROUGH THE END OF THE EXTENDED
FORECAST PERIODS...WILL CONTINUE WITH CHANCE POPS. WILL FOLLOW
CLOSELY WITH THE SLIGHTLY COOLER ECMWF MODEL GUIDANCE THROUGH THE
EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1239 PM CDT THU MAY 28 2015/
FOR 18Z TAFS...
MVFR CIGS ARE BEGINNING TO SCATTER OUT AND WILL LEAVE CONDITIONS IN
VFR CATEGORY WITH A FEW/SCT LOW LEVEL CLOUDS AOA 2KFT CONTINUING TO
LINGER OVER THE TENNESSEE VALLEY. A WEAK UPPER LEVEL DISTURBANCE IS
LOCATED ALONG THE MS/AL BORDER TODAY. THIS SYSTEM...ALONG WITH PEAK
HEATING WILL HELP TO KICK OFF THUNDERSTORMS THIS AFTERNOON. HEAVY
RAIN...SMALL HAIL AND GUSTS UP TO 20-30KTS WILL BE POSSIBLE WITH ANY
OF THE STORMS TODAY. ACTIVITY SHOULD BEGIN TO TAPER OFF SHORTLY AFTER
SUNSET WITH A FEW SHOWERS LINGERING OVER THE AREA THROUGH THE EVENING
HOURS. TONIGHT...EXPECT THE LOW CLOUDS TO REDEVELOP WITH CIGS IN
THE MVFR CATEGORY. CONDITIONS COULD LOWER TO IFR BUT NOT CONFIDENT IN
THE TIMING OR DURATION AND HAVE LEFT OUT OF THE CURRENT TAF PACKAGE.

STUMPF

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  86  67  87 /  40  50  20  50
SHOALS        66  84  66  85 /  40  50  20  50
VINEMONT      65  82  65  84 /  40  50  20  50
FAYETTEVILLE  65  82  66  84 /  40  50  20  50
ALBERTVILLE   66  82  64  85 /  40  50  20  40
FORT PAYNE    65  83  63  85 /  40  50  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 28, 1:23 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT THU MAY 28 2015

ALZ001>010-016-TNZ076-096-097-291200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
123 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS
THE TENNESSEE VALLEY AND WILL CONTINUE INTO THE EVENING...BEFORE
TAPERING OFF. SOME STORMS COULD PRODUCE STRONG WIND GUSTS...SMALL
HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS CONTINUE FRIDAY
AND SATURDAY BEFORE INCREASING IN COVERAGE SUNDAY AND MONDAY AS A
COLD FRONT IMPACTS THE AREA. A SUMMER LIKE PATTERN OF AFTERNOON
THUNDERSTORMS THEN RETURNS FOR THE MIDDLE OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME. HOWEVER...TIMELY REPORTS ARE APPRECIATED.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:18 PM CDTSpecial Weather StatementHUNJackson57 min
May 27, 8:07 PM CDTSpecial Weather StatementHUNJackson53 min
May 27, 8:24 PM CDTTornado WarningHUNJackson25 min
May 27, 8:53 PM CDTSpecial Weather StatementHUNJackson37 min

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.